Oklahoma, 2009

Damaging Wind in Oklahoma, March 24, 2009

March 24, 2009 · NWS OUN · 1 event in 1 county or zone

A cold front moved through Oklahoma during the morning hours. Showers and thunderstorms developed along the front and pushed east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved through Oklahoma during the morning hours. Showers and thunderstorms developed along the front and pushed east. One thunderstorm briefly became severe producing winds of at least 60 mph south of Calvin in Hughes county. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 7:00 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 24, 7:00 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
800 AM CDT TUE MAR 24 2009

.DISCUSSION...
PERFORMED A QUICK UPDATE TO INCLUDE MENTION OF QUICK BAND OF
SHOWERS ACROSS FAR NORTHWEST OKLAHOMA THIS MORNING. SOME SNOW OR
SLEET MAY BE MIXED WITH THIS BAND...BUT WITH A JUST A QUICK SHOT
AND THE PRECIP BEING LIGHT...NO PROBLEMS EXPECTED. ALSO INCREASED
CLOUD COVER ACROSS NORTHERN HALF OF OKLAHOMA AS CLOUD COVER WILL
LIKELY MOVE IN FROM THE NORTHWEST WITH COLD MID-LEVEL FLOW.

ISOLATED SEVERE STILL NOT OUT OF THE QUESTION ACROSS FAR SOUTHEAST
OKLAHOMA THROUGH EARLY AFTERNOON BASED ON 12Z OUN SOUNDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  39  63  43 /  10   0  20  40
HOBART OK         66  37  62  42 /  10   0  10  20
WICHITA FALLS TX  70  42  66  45 /  10   0  30  30
GAGE OK           62  27  62  34 /  20   0  10  10
PONCA CITY OK     63  37  63  42 /  10   0  20  30
DURANT OK         68  42  66  50 /  60  10  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/23
Hazardous weather outlook, Mar 24, 5:30 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED MAR 24 2009

OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
630 AM CDT WED MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
ISOLATED THUNDERSTORMS MAY OCCUR ALONG A LINE OF SHOWERS ASSOCIATED
WITH A COLD FRONT. THIS FRONT WILL PASS THROUGH SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA BY MID-DAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AND FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.

In the hours before

Local storm report, Mar 24, 7:56 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             10 E STILLWATER         36.12N 96.88W
03/23/2009  E1.00 INCH       PAYNE              OK   STORM CHASER

&&

DW
Special weather statement, Mar 24, 8:10 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
910 AM CDT TUE MAR 24 2009

OKZ032-042-241430-
HUGHES OK-PONTOTOC OK-
910 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND PONTOTOC
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF ALLEN AT 910 AM
CDT...MOVING NORTHEAST AT 55 MPH.  SMALL HAIL AND WIND GUSTS TO 50 MPH
ARE POSSIBLE WITH THIS STORM.

PEOPLE IN HUGHES AND PONTOTOC COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Mar 24, 8:21 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             2 E NORMAN              35.22N 97.41W
03/23/2009  E1.00 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&

DW
Local storm report, Mar 24, 8:23 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             RENFROW                 36.92N 97.66W
03/23/2009  E0.75 INCH       GRANT              OK   PUBLIC

            HAIL COVERED GROUND

0539 PM     HAIL             FAIRMONT                36.35N 97.70W
03/23/2009  E0.88 INCH       GARFIELD           OK   AMATEUR RADIO

            PEA TO NICKEL SIZE HAIL

0558 PM     NON-TSTM WND GST 1 NE OKARCHE            35.73N 97.97W
03/23/2009  M58.00 MPH       KINGFISHER         OK   TRAINED SPOTTER

0658 PM     HAIL             SNYDER                  34.66N 98.95W
03/23/2009  E1.00 INCH       KIOWA              OK   AMATEUR RADIO

0659 PM     HAIL             PONCA CITY              36.70N 97.08W
03/23/2009  E0.88 INCH       KAY                OK   TRAINED SPOTTER

0708 PM     HAIL             SNYDER                  34.66N 98.95W
03/23/2009  E1.25 INCH       KIOWA              OK   AMATEUR RADIO

0715 PM     TSTM WND GST     ALTUS                   34.64N 99.33W
03/23/2009  M59.00 MPH       JACKSON            OK   MESONET

0717 PM     HAIL             8 W STILLWATER          36.12N 97.20W
03/23/2009  E0.88 INCH       PAYNE              OK   BROADCAST MEDIA

            REPORTED BY KWTV-TV

0728 PM     HAIL             4 E ALTUS               34.64N 99.26W
03/23/2009  E0.75 INCH       JACKSON            OK   FIRE DEPT/RESCUE

0735 PM     HAIL             STILLWATER              36.12N 97.06W
03/23/2009  E1.75 INCH       PAYNE              OK   EMERGENCY MNGR

            ON OKLAHOMA STATE UNIVERSITY CAMPUS

0735 PM     HAIL             STILLWATER              36.12N 97.06W
03/23/2009  E1.50 INCH       PAYNE              OK   EMERGENCY MNGR

            AT STILLWATER REGIONAL AIRPORT

0739 PM     HAIL             STILLWATER              36.12N 97.06W
03/23/2009  E1.25 INCH       PAYNE              OK   STORM CHASER

0748 PM     HAIL             5 N MANITOU             34.58N 98.98W
03/23/2009  E1.00 INCH       TILLMAN            OK   AMATEUR RADIO

0750 PM     HAIL             MOUNTAIN PARK           34.70N 98.95W
03/23/2009  E1.00 INCH       KIOWA              OK   FIRE DEPT/RESCUE

            REPORTED BY MOUNTAIN PARK FIRE DEPARTMENT

0754 PM     TSTM WND GST     LAWTON                  34.60N 98.42W
03/23/2009  E60.00 MPH       COMANCHE           OK   AMATEUR RADIO

            ESTIMATED ON THE WEST SIDE OF LAWTON

0812 PM     HAIL             INDIAHOMA               34.62N 98.75W
03/23/2009  E1.75 INCH       COMANCHE           OK   AMATEUR RADIO

0815 PM     HAIL             10 E STILLWATER         36.12N 96.88W
03/23/2009  E1.00 INCH       PAYNE              OK   STORM CHASER

0822 PM     HAIL             LAWTON                  34.60N 98.42W
03/23/2009  E0.88 INCH       COMANCHE           OK   AMATEUR RADIO

            REPORTED ON THE WEST SIDE OF LAWTON

0826 PM     HAIL             LAWTON                  34.60N 98.42W
03/23/2009  E1.00 INCH       COMANCHE           OK   AMATEUR RADIO

0841 PM     HAIL             2 NW ELGIN              34.80N 98.32W
03/23/2009  M1.00 INCH       COMANCHE           OK   PUBLIC

0842 PM     HAIL             LAWTON                  34.60N 98.42W
03/23/2009  E0.88 INCH       COMANCHE           OK   LAW ENFORCEMENT

            REPORTED AT I-44 AND LEE

0856 PM     HAIL             8 S STERLING            34.63N 98.17W
03/23/2009  E0.75 INCH       COMANCHE           OK   AMATEUR RADIO

0858 PM     TSTM WND GST     2 W CYRIL               34.90N 98.24W
03/23/2009  M60.00 MPH       CADDO              OK   AMATEUR RADIO

0900 PM     HAIL             4 W PUMPKIN CENTER      34.60N 98.28W
03/23/2009  E1.75 INCH       COMANCHE           OK   AMATEUR RADIO

0947 PM     HAIL             FORT COBB               35.10N 98.44W
03/23/2009  M0.75 INCH       CADDO              OK   EMERGENCY MNGR

1020 PM     HAIL             4 S ANADARKO            35.01N 98.24W
03/23/2009  E1.00 INCH       CADDO              OK   AMATEUR RADIO

1026 PM     HAIL             4 S ANADARKO            35.01N 98.24W
03/23/2009  E1.50 INCH       CADDO              OK   AMATEUR RADIO

1035 PM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
03/23/2009  M57.00 MPH       GRADY              OK   MESONET

1050 PM     HAIL             CHICKASHA               35.04N 97.95W
03/23/2009  E1.00 INCH       GRADY              OK   AMATEUR RADIO

            SOUTH SIDE OF TOWN

1054 PM     HAIL             CORDELL                 35.30N 98.98W
03/23/2009  E1.00 INCH       WASHITA            OK   AMATEUR RADIO

            AT CORDELL FIRE DEPARTMENT

1055 PM     TSTM WND GST     2 SSE CHICKASHA         35.01N 97.94W
03/23/2009  M58.00 MPH       GRADY              OK   MESONET

1100 PM     HAIL             3 E TABLER              35.05N 97.77W
03/23/2009  E1.00 INCH       GRADY              OK   AMATEUR RADIO

            OFF HWY 62

1101 PM     HAIL             3 E TABLER              35.05N 97.77W
03/23/2009  E1.75 INCH       GRADY              OK   AMATEUR RADIO

1105 PM     HAIL             CORN                    35.38N 98.78W
03/23/2009  E1.00 INCH       WASHITA            OK   PUBLIC

1105 PM     HAIL             BLANCHARD               35.15N 97.66W
03/23/2009  E1.00 INCH       MCCLAIN            OK   PUBLIC

1110 PM     HAIL             2 SSW BLANCHARD         35.12N 97.67W
03/23/2009  E1.00 INCH       GRADY              OK   CO-OP OBSERVER

            NICKEL-QUARTER HAIL.

1111 PM     HAIL             ALBERT                  35.23N 98.40W
03/23/2009  E1.00 INCH       CADDO              OK   AMATEUR RADIO

            OFF HWY 146

1125 PM     HAIL             3 SSW BLANCHARD         35.11N 97.68W
03/23/2009  E1.00 INCH       GRADY              OK   PUBLIC

1126 PM     HAIL             NORMAN                  35.22N 97.44W
03/23/2009  M1.00 INCH       CLEVELAND          OK   NWS EMPLOYEE

            MEASURED AT NWC ON SOUTH SIDE OF NORMAN

1126 PM     HAIL             NORMAN                  35.22N 97.44W
03/23/2009  E0.88 INCH       CLEVELAND          OK   NWS EMPLOYEE

            EAST SIDE OF TOWN

1130 PM     HAIL             3 SW COGAR              35.30N 98.17W
03/23/2009  E1.00 INCH       CADDO              OK   AMATEUR RADIO

1140 PM     HAIL             2 E NORMAN              35.22N 97.41W
03/23/2009  E1.00 INCH       CLEVELAND          OK   NWS EMPLOYEE

1150 PM     HAIL             2 NW PINK               35.28N 97.14W
03/23/2009  E0.88 INCH       CLEVELAND          OK   AMATEUR RADIO

            OFF HWY 9

0130 AM     HAIL             CORN                    35.38N 98.78W
03/24/2009  E0.88 INCH       WASHITA            OK   PUBLIC

0150 AM     HAIL             9 SSE GUTHRIE           35.76N 97.36W
03/24/2009  E0.88 INCH       LOGAN              OK   AMATEUR RADIO

            ON EAST CHARTER OAK RD AND S DOUGLAS BLVD

0245 AM     HAIL             1 SE MULHALL            36.05N 97.39W
03/24/2009  E1.00 INCH       LOGAN              OK   CO-OP OBSERVER

            PEA TO QUARTER HAIL

&&

DW
Local storm report, Mar 24, 8:31 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     HEADRICK                34.63N 99.14W
03/23/2009  E58 MPH          JACKSON            OK   CO-OP OBSERVER

&&

DW
Special weather statement, Mar 24, 8:36 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
936 AM CDT TUE MAR 24 2009

OKZ032-042-043-241445-
COAL OK-HUGHES OK-PONTOTOC OK-
936 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES AND PONTOTOC
COUNTIES.

AT 934 AM CDT...A THIN LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
5 MILES SOUTH OF ALLEN TO CALVIN AND LAMAR.  THE LINE WAS MOVING
SLOWLY TO THE SOUTHEAST WHILE INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 50 MPH.  SMALL HAIL AND WINDS TO 50 MPH ARE POSSIBLE.

PEOPLE IN COAL...HUGHES AND PONTOTOC COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Norman radar (KTLX), 105 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
March 24, 8:50 AM CST
Where
Hughes County, 5 mi S of Calvin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.898, -96.250

The winds were reported to be at least 60 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160440.